Nonlinear Dynamics

, Volume 85, Issue 3, pp 1613–1633 | Cite as

Fractal basin boundaries and escape dynamics in a multiwell potential

  • Euaggelos E. Zotos
Original Paper


The escape dynamics in a two-dimensional multiwell potential is explored. A thorough numerical investigation is conducted in several types of two-dimensional planes and also in a three-dimensional subspace of the entire four-dimensional phase space in order to distinguish between non-escaping (ordered and chaotic) and escaping orbits. The determination of the location of the basins of escape toward the different escape channels and their correlations with the corresponding escape time of the orbits is undoubtedly an issue of paramount importance. It was found that in all examined cases regions of non-escaping motion coexist with several basins of escape. Furthermore, we monitor how the percentages of all types of orbits evolve when the total orbital energy varies. The larger escape periods have been measured for orbits with initial conditions in the fractal basin boundaries, while the lowest escape rates belong to orbits with initial conditions inside the basins of escape. The Newton–Raphson basins of attraction of the equilibrium points of the system have also been determined. We hope that our numerical analysis will be useful for a further understanding of the escape mechanism of orbits in open Hamiltonian systems with two degrees of freedom.


Hamiltonian systems Numerical simulations Escapes Fractals 



I would like to express my warmest thanks to the four anonymous referees for the careful reading of the manuscript and for all the apt suggestions and comments which allowed us to improve both the quality and the clarity of the paper.

Compliance with Ethical Standards


The author states that he has not received any research grants.

Conflict of interest

The author declares that he has no conflict of interest.


  1. 1.
    Aguirre, J., Vallego, J.C., Sanjuán, M.A.F.: Wada basins and chaotic invariant sets in the Hénon-Heiles system. Phys. Rev. E 64, 066208-1–066208-11 (2001)CrossRefGoogle Scholar
  2. 2.
    Aguirre, J., Viana, R.L., Sanjuán, M.A.F.: Fractal structures in nonlinear dynamics. Rev. Mod. Phys. 81, 333–386 (2009)CrossRefGoogle Scholar
  3. 3.
    Barrio, R., Blesa, F., Serrano, S.: Fractal structures in the Hénon-Heiles Hamiltonian. Europhys. Lett. 82, 10003 (2008)CrossRefGoogle Scholar
  4. 4.
    Barrio, R., Blesa, F., Serrano, S.: Bifurcations and safe regions in open Hamiltonians. N. J. Phys. 11, 053004-1–053004-12 (2009)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Benet, L., Trautman, D., Seligman, T.: Chaotic scattering in the restricted three-body problem. I. The Copenhagen problem. Celest. Mech. Dyn. Astron. 66, 203–228 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Benet, L., Seligman, T., Trautman, D.: Chaotic scattering in the restricted three-body problem II. Small mass parameters. Celest. Mech. Dyn. Astron. 71, 167–189 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Berezovoj, V.P., Bolotin, Yu.L., Ivashkevych, G.I.: Geometrical approach for description of the mixed state in multi-well potentials. XIII International Seminar “Nonlinear Phenomena in Complex Systems”, Minsk, Belarus, May 16–19 (2006)Google Scholar
  8. 8.
    Bishop, S.R., Clifford, M.J.: The use of manifold tangencies to predict orbits, bifurcations and estimate escape in driven systems. Chaos Solitons Fractals 7, 1537–1553 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bleher, S., Grebogi, C., Ott, E., Brown, R.: Fractal boundaries for exit in Hamiltonian dynamics. Phys. Rev. A 38, 930–938 (1988)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bleher, S., Ott, E., Grebogi, C.: Routes to chaotic scattering. Phys. Rev. Lett. 63, 919–922 (1989)CrossRefGoogle Scholar
  11. 11.
    Bolotin, YuL, Cherkaskiy, V.A., Ivashkevych, G.I.: Over-barrier decay of a mixed state in 2D multiwell potentials. Ukr. J. Phys. 55, 838–847 (2010)Google Scholar
  12. 12.
    Churchill, R.C., et al.: In Como Conference Proceedings on Stochastic Behavior in Classical and Quantum Hamiltonian Systems. Casati, G., Fords, J (ed.) Lecture Notes in Physics, Vol. 93, Springer, Berlin, 76 (1979)Google Scholar
  13. 13.
    Contopoulos, G.: Asymptotic curves and escapes in Hamiltonian systems. Astron. Astrophys. 231, 41–55 (1990)MathSciNetGoogle Scholar
  14. 14.
    Contopoulos, G.: Order and Chaos in Dynamical Astronomy. Springer, Berlin (2002)CrossRefzbMATHGoogle Scholar
  15. 15.
    Contopoulos, G., Kaufmann, D.: Types of escapes in a simple Hamiltonian system. Astron. Astrophys. 253, 379–388 (1992)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Contopoulos, G., Kandrup, H.E., Kaufmann, D.: Fractal properties of escape from a two-dimensional potential. Phys. D 64, 310–323 (1993)CrossRefzbMATHGoogle Scholar
  17. 17.
    Contopoulos, G., Harsoula, M., Lukes-Gerakopoulos, G.: Periodic orbits and escapes in dynamical systems. Celest. Mech. Dyn. Astron. 113, 255–278 (2012)MathSciNetCrossRefGoogle Scholar
  18. 18.
    de Moura, A.P.S., Letelier, P.S.: Fractal basins in Hénon-Heiles and other polynomial potentials. Phys. Lett. A 256, 362–368 (1999)MathSciNetCrossRefGoogle Scholar
  19. 19.
    de Moura, A.P.S., Grebogi, C.: Countable and uncountable boundaries in chaotic scattering. Phys. Rev. E 66, 046214 (2002)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Ernst, A., Peters, T.: Fractal basins of escape and the formation of spiral arms in a galactic potential with a bar. Mon. Not. R. Astron. Soc. 443, 2579–2589 (2014)CrossRefGoogle Scholar
  21. 21.
    Gonçalves, P.B., Silva, F.M.A., Del Prado, Z.J.G.N.: Global stability analysis of parametrically excited cylindrical shells through the evolution of basin boundaries. Nonlinear Dyn. 50, 121–145 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gonçalves, P.B., Silva, F.M.A., Rega, G., Lenci, S.: Global dynamics and integrity of a two-dof model of a parametrically excited cylindrical shell. Nonlinear Dyn. 63, 61–82 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hénon, M.: Numerical exploration of the restricted problem, V. Astron. Astrophys. 1, 223–238 (1969)zbMATHGoogle Scholar
  24. 24.
    Jung, C., Lipp, C., Seligman, T.H.: The inverse scattering problem for chaotic Hamiltonian systems. Ann. Phys. 275, 151–189 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Jung, C., Mejia-Monasterio, C., Seligman, T.H.: Scattering one step from chaos. Phys. Lett. A 198, 306–314 (1995)CrossRefGoogle Scholar
  26. 26.
    Jung, C., Tél, T.: Dimension and escape rate of chaotic scattering from classical and semiclassical cross section data. J. Phys. A 24, 2793–2805 (1991)CrossRefGoogle Scholar
  27. 27.
    Kalvouridis, T.J., Gousidou-Koutita, MCh.: Basins of attraction in the Copenhagen problem where the primaries are magnetic dipoles. Appl. Math. 3, 541–548 (2012)CrossRefGoogle Scholar
  28. 28.
    Kandrup, H.E., Siopis, C., Contopoulos, G., Dvorak, R.: Diffusion and scaling in escapes from two-degrees-of-freedom Hamiltonian systems. Chaos 9, 381–392 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kennedy, J., Yorke, J.A.: Basins of Wada. Phys. D 51, 213–225 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kumari, R., Kushvah, B.S.: Stability regions of equilibrium points in restricted four-body problem with oblateness effects. Astrophys. Space Sci. 349, 693–704 (2014)CrossRefGoogle Scholar
  31. 31.
    Lai, Y.-C., Tél, T.: Transient Chaos. Springer, New York (2011)CrossRefzbMATHGoogle Scholar
  32. 32.
    Lyapunov, A.M.: Problème gènèral de las stabilitè de movement. Ann. Fac. Sci. Toulouse 9, 203–274 (1907)Google Scholar
  33. 33.
    Navarro, J.F., Henrard, J.: Spiral windows for escaping stars. Astron. Astrophys. 369, 1112–1121 (2001)Google Scholar
  34. 34.
    Poon, L., Campos, J., Ott, E., Grebogi, C.: Wada basins boundaries in chaotic scattering. Int. J. Bifurc. Chaos 6, 251–266 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Press, H.P., Teukolsky, S.A., Vetterling, W.T., Flannery, B.P.: Numerical Recipes in FORTRAN 77, 2nd edn. Cambridge Univ. Press, Cambridge (1992)zbMATHGoogle Scholar
  36. 36.
    Schneider, J., Tél, T., Neufeld, Z.: Dynamics of “leaking” Hamiltonian systems. Phys. Rev. E 66, 066218 (2002)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Schneider, J., Tél, T.: Extracting flow structures from tracer data. Ocean Dyn. 53, 64–72 (2003)CrossRefGoogle Scholar
  38. 38.
    Seoane, J.M., Aguirre, J., Sanjuán, M.A.F., Lai, Y.C.: Basin topology in dissipative chaotic scattering. Chaos 16, 023101-1–023101-8 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Seoane, J.M., Sanjuán, M.A.F., Lai, Y.C.: Fractal dimension in dissipative chaotic scattering. Phys. Rev. E 76, 016208-1–016208-6 (2007)CrossRefGoogle Scholar
  40. 40.
    Seoane, J., Sanjuán, M.A.F.: Exponential decay and scaling laws in noisy chaotic scattering. Phys. Lett. A 372, 110–116 (2008)CrossRefzbMATHGoogle Scholar
  41. 41.
    Skokos, C.: Alignment indices: a new, simple method for determining the ordered or chaotic nature of orbits. J. Phys. A Math. Gen. 34, 10029–10043 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Stewart, H.B., Thompson, J.M.T., Ueda, Y., Lansbury, A.N.: Optimal escape from potential wells-patterns of regular and chaotic bifurcation. Phys. D Nonlinear Phenom. 85, 259–295 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Sweet, D., Ott, E.: Fractal basin boundaries in higher-dimensional chaotic scattering. Phys. Lett. A 266, 134–139 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Thompson, J.M.T.: Chaotic behavior triggering the escape from a potential well. Proc. R. Soc. Lond. A 421, 195–225 (1989)CrossRefzbMATHGoogle Scholar
  45. 45.
    Tuval, I., Schneider, J., Piro, O., Tél, T.: Opening up fractal structures of three-dimensional flows via leaking. Europhys. Lett. 65, 633–639 (2004)CrossRefGoogle Scholar
  46. 46.
    Wolfram, S.: The Mathematica Book. Wolfram Media, Champaign (2003)zbMATHGoogle Scholar
  47. 47.
    Zotos, E.E.: A Hamiltonian system of three degrees of freedom with eight channels of escape: the great escape. Nonlinear Dyn. 76, 1301–1326 (2014)MathSciNetCrossRefGoogle Scholar
  48. 48.
    Zotos, E.E.: Escapes in Hamiltonian systems with multiple exit channels: part I. Nonlin. Dyn. 78, 1389–1420 (2014)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Zotos, E.E.: Revealing the escape mechanism of three-dimensional orbits in a tidally limited star cluster. MNRAS 446, 770–792 (2015)CrossRefGoogle Scholar
  50. 50.
    Zotos, E.E.: Escapes in Hamiltonian systems with multiple exit channels: part II. Nonlinear Dyn. 82, 357–398 (2015)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Department of Physics, School of ScienceAristotle University of ThessalonikiThessalonikiGreece

Personalised recommendations